Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 91, NWS Sioux Falls, SD

May 12, 2022Lyon County, Sioux County, Iowa; Dixon County, Nebraska; 5 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 7:17 PM CDT for Lyon County, Sioux County, Iowa; Dixon County, Nebraska; 5 counties in South Dakota. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 7:17 PM CDT (00:17 UTC)
Expired
May 12, 2022, 8:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

Counties Lyon County, IA, Sioux County, IA, Dixon County, NE, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:19 PM CDTHAIL 0.75Vermillion, SDREPORT FROM MPING: DIME (0.75 IN.).
May 12, 7:20 PM CDTHAIL 11 Ene Vermillion, SDREPORT FROM MPING: QUARTER (1.00 IN.).
May 12, 7:31 PM CDTTSTM WND GST 615 Sse Centerville, SDDELAYED REPORT. MESONET STATION BFMS2 BERESFORD 7 WSW (SDSU MESONET).
May 12, 7:34 PM CDTTSTM WND GST 673 Ssw Beresford, SDMESONET STATION 16 SD RWIS BERESFORD.
May 12, 7:41 PM CDTTSTM WND GST 765 Ssw Worthing, SDMESONET STATION 176 SD RWIS DAVIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:27 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KFSD 130017
SVRFSD
IAC119-167-NEC051-SDC027-083-125-127-135-130100-
/O.NEW.KFSD.SV.W.0091.220513T0017Z-220513T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
717 PM CDT Thu May 12 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in northwestern Iowa...
  Western Sioux County in northwestern Iowa...
  Northern Dixon County in northeastern Nebraska...
  Clay County in southeastern South Dakota...
  Lincoln County in southeastern South Dakota...
  Northeastern Yankton County in southeastern South Dakota...
  Southeastern Turner County in southeastern South Dakota...
  Northern Union County in southeastern South Dakota...

* Until 800 PM CDT.

* At 717 PM CDT, severe thunderstorms were located along a line
  extending from near Mayfield to near Vermillion, moving northeast
  at 55 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Centerville, Viborg and Union Grove State Park around 730 PM CDT.
  Hurley and Davis around 735 PM CDT.

Other locations in the path of these severe thunderstorms include
Beresford, Alcester, Hawarden, Lennox, Chancellor, Worthing, Tea,
Hudson, Fairview, Newton Hills State Park, Sioux Falls, Canton,
Harrisburg, Rock Valley, Inwood and Lake Alvin State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4307 9737 4350 9688 4350 9669 4313 9623
      4268 9686
TIME...MOT...LOC 0017Z 224DEG 46KT 4313 9727 4279 9687 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:52 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 12, 5:52 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
552 PM CDT Thu May 12 2022

.SHORT TERM...(This Evening through Friday)
Issued at 219 PM CDT Thu May 12 2022

Dealing with another interesting and challenging severe weather
threat for this afternoon and evening. A strong upper level wave in
Wyoming was spreading cooler and drier air aloft into central NE
this afternoon with elevated convection develop in central NE which
was lifting fairly quickly northward. Still some question on
supercell vs. linear development and the last few runs of the HRRR
are leaning a little more towards a supercell/multicell set up vs
the earlier expectation of a strong bowing segment. Still not
completely buying into this but there will be a little concern if
the ACCAS/showers and thunderstorms moving north move through just
before peak heating which might limit the ability to get surface
based storms going and generate a more organized jet and cold pool.
Current WoFS output still suggesting that the storms that move into
areas near and west of the James Valley through 23z will have a good
chance at producing 50 knot or higher wind gusts. With the 0-3km
bulk shear vector running about 35-40 knots from 210 degrees will
need to watch any linear segment that move northeast for possible
QLCS spinups. The other thought is that with the wave and front a
touch slower than it appeared yesterday is that this initial more
cellular activity will wrap north fairly quickly mid to late
afternoon then after about 0-3z this evening a more linear system
will try to develop in north central and eastern NE and lift
northeast as the cooler and drier air aloft punch east with the
upper wave, bringing a bit higher threat for the strongest winds to
areas near and east of Interstate 29.

Deep west to southwest flow will develop tonight into Friday and
bring much drier air to the region and drop temperatures about 15 to
20 degrees. Expecting highs mostly in the lower to mid 70s on Friday
with wind gusts about 20 to 30 mph, likely closer to 40 mph north of
Interstate 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 219 PM CDT Thu May 12 2022

Saturday through Monday low pressure will rotate across central
Canada which will keep a dry westerly flow across the Northern
Plains. This will bring mostly dry conditions with seasonally mild
temperatures as well as seasonally breezy conditions. Morning
lows likely to be from the lower 40s to lower 50s with afternoon
highs from about 65 to 75.

Troughiness over the western United States Tuesday into Thursday
will spread into the Northern Rockies by Thursday and bring a series
of waves into the Northern and Central Plains. Too far out to
determine timing and strength of any storms but for now does not
look like a great set up for heavier rain or severe weather. Overall
temperatures will remain seasonally mild.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 550 PM CDT Thu May 12 2022

Strong line of thunderstorms will lift northeast out of the area.
Any showers and thunderstorm activity this evening will remain
more scattered. The exception may be northeast NE and southern
parts of northwest IA where a line of storms may move through from
about 0z to 4z. These storms could have hail and strong winds.
After 6-8z, VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, May 12, 5:05 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

In the hours before

Local storm report, May 12, 6:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     ARLINGTON               44.36N 97.13W
05/12/2022                   KINGSBURY          SD   TRAINED SPOTTER

            2 GRAIN SILO TOPS RIPPED OFF AND BENT IN,
            PORTIONS OF ROOFS PEELED OFF DOWNTOWN, AND
            MULTIPLE TREES DOWN ACROSS THE CITY.

&&

ST
Local storm report, May 12, 7:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     3 SW WENTWORTH          43.97N 97.01W
05/12/2022  M96 MPH          LAKE               SD   MESONET

&&

JC
Local storm report, May 12, 7:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     5 WNW MADISON           44.04N 97.19W
05/12/2022  M90 MPH          LAKE               SD   PUBLIC

&&

JC
Local storm report, May 12, 7:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     2 WNW SCOTLAND          43.16N 97.76W
05/12/2022  M88 MPH          BON HOMME          SD   MESONET

&&

JC
Local storm report, May 12, 7:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     PLANKINTON              43.71N 98.48W
05/12/2022                   AURORA             SD   EMERGENCY MNGR

            VERY LARGE TREES UPROOTED AROUND TOWN.

&&

JC
Local storm report, May 12, 7:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     3 E PLANKINTON          43.71N 98.43W
05/12/2022                   AURORA             SD   EMERGENCY MNGR

            MASSIVE DAMAGE TO CHICKEN BARN.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:02 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Ida, Plymouth, Sioux, Woodbury43 min
May 12, 7:14 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Ida, Woodbury46 min
May 12, 7:35 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee, Clay, Ida, O'Brien, Plymouth and 1 more40 min
May 12, 7:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Osceola, Sioux44 min
May 12, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon, Osceola47 min
May 12, 8:28 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, Dickinson, Osceola47 min
May 12, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson41 min
May 13, 8:29 AM CDTRiver Flood WarningFSDBrookings, Hamlin49 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.